×

zbMATH — the first resource for mathematics

Pseudocompact topological groups and their properties. (English. Russian original) Zbl 0712.22002
Sib. Math. J. 30, No. 1, 120-128 (1989); translation from Sib. Mat. Zh. 30, No. 1(173), 154-164 (1989).
A subspace X of a topological space Y is said to be bounded in Y if every continuous, real-valued function on Y is bounded on X. Using the elegant observation that a necessary and sufficient condition for boundedness of X in Y is that only finitely many elements of any locally finite family of sets open in Y can intersect X, it is shown that the cartesian product of an arbitrary family of bounded subsets of topological groups is bounded in the product of the groups. [This, of course, generalizes the well-known theorem of Comfort and Ross.] It is also shown that a continuous pseudometric on a topological group is uniformly continuous on any bounded subspace, as is any real-valued continuous function defined on G. Furthermore, the universal, two-sided, left and right uniformities from the group are equal on X. If G is algebraically generated by X and X is bounded, then any real-valued function on X can be factored through a continuous homomorphism onto a group of countable weight. A union of countably many bounded subspaces is said to be sigma-bounded. A (Tychonoff) space X is then sigma-bounded iff all of the following are also sigma-bounded: the free topological group on X, the free topological Abelian group on X, and the free linear locally convex space on X.
Reviewer: D.L.Grant
MSC:
22A05 Structure of general topological groups
54D30 Compactness
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] W. W. Comfort and K. A. Ross, ?Pseudocompactness and uniform continuity in topological groups,? Pac. J. Math.,16, No. 3, 483-496 (1966). · Zbl 0214.28502
[2] A. V. Arkhangel’skii, ?Relations between invariants of topological groups and their subspaces,? Usp. Mat. Nauk,35, No. 3, 3-22 (1980).
[3] M. V. Matveev, ?Pseudocompact and similar spaces,? Candidate’s Dissertation, Moscow (1984).
[4] W. W. Comfort and T. Soundararajan, ?Pseudocompact group topologies and totally dense subgroups,? Pac. J. Math.,100, No. 1, 61-84 (1982).
[5] R. Engelking, General Topology, PWN, Warszawa (1977).
[6] E. V. Shchepin, ?Real functions and canonical sets in Tikhonov products and topological groups,? Usp. Mat. Nauk,31, No. 6, 17-27 (1976). · Zbl 0366.54005
[7] M. G. Tkacenko, ?Some results on inverse spectra. II,? Comment. Math. Univ. Carol.,22, No. 4, 819-841 (1981). · Zbl 0494.54007
[8] W. W. Comfort and V. Saks, ?Countably compact groups and finest totally bounded uniformities,? Pac. J. Math.,49, No. 1, 33-44 (1973).
[9] M. G. Tkacenko, ?Examples of connected left-separated spaces and topological groups,? Acta Math. Acad. Sci. Hung.,38, No. 4, 257-261 (1981). · Zbl 0485.54013 · doi:10.1007/BF01917540
[10] N. Noble, ?The continuity of functions on Cartesian products,? Trans. Am. Math. Soc.,149, No. 1, 187-198 (1970). · Zbl 0229.54028 · doi:10.1090/S0002-9947-1970-0257987-5
[11] A. Hajnal and I. Juhasz, ?A separable normal topological group need not be Lindelöf,? Gen. Top. Appl.,6, 199-205 (1976). · Zbl 0323.22001 · doi:10.1016/0016-660X(76)90033-7
[12] E. K. van Douwen, ?The product of two countably compact topological groups,? Trans. Am. Math. Soc.,262, No. 2, 417-427 (1980). · Zbl 0453.54006 · doi:10.1090/S0002-9947-1980-0586725-8
[13] M. I. Kargopolov and Yu. I. Merzlyakov, Foundations of Group Theory [in Russian], Nauka, Moscow (1977).
[14] E. Hewitt and K. A. Ross, Abstract Harmonic Analysis [Russian translation], Vol. 1, Nauka, Moscow (1975).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.